Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 17, 2017, 12:00 PM CDT for Dyer County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 12:00 PM CDT (17:00 UTC)
- Expired
- Apr 17, 2017, 12:27 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dyer County, TN
The radar
The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted.
507
WUUS54 KMEG 171700
SVRMEG
TNC045-171745-
/O.NEW.KMEG.SV.W.0122.170417T1700Z-170417T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1200 PM CDT MON APR 17 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Dyer County in western Tennessee...
* Until 1245 PM CDT
* At 1200 PM CDT, a severe thunderstorm was located near Newbern, or
near Dyersburg, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dyersburg, Newbern, Trimble, Edgewood, Bishop, Poplar Ridge,
Churchton, Parker, Lapata, Lane, Tatumville, Viar, Bogota, Locust
Grove, Jenkinsville, Maxey, Rohoboth, Stokes, Nauvoo and Templeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3621 8919 3620 8916 3603 8916 3602 8920
3601 8921 3600 8919 3597 8920 3592 8925
3611 8951 3621 8939
TIME...MOT...LOC 1700Z 260DEG 16KT 3607 8931
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
935
WWUS54 KMEG 171715
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1215 PM CDT MON APR 17 2017
TNC045-171745-
/O.CON.KMEG.SV.W.0122.000000T0000Z-170417T1745Z/
Dyer TN-
1215 PM CDT MON APR 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN DYER COUNTY...
At 1215 PM CDT, a severe thunderstorm was located near Newbern, or 9
miles east of Dyersburg, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dyersburg, Newbern, Trimble, Edgewood, Bishop, Poplar Ridge,
Churchton, Parker, Lapata, Tatumville, Viar, Locust Grove, Maxey,
Rohoboth, Stokes, Templeton, Roellen and Tigrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3621 8919 3620 8916 3603 8916 3602 8920
3601 8921 3600 8919 3597 8920 3592 8925
3602 8939 3621 8930
TIME...MOT...LOC 1715Z 260DEG 16KT 3608 8923
HAIL...1.00IN
WIND...60MPH
$$064
WWUS54 KMEG 171727
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1227 PM CDT MON APR 17 2017
TNC045-171737-
/O.CAN.KMEG.SV.W.0122.000000T0000Z-170417T1745Z/
Dyer TN-
1227 PM CDT MON APR 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DYER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3621 8919 3620 8916 3603 8916 3602 8920
3601 8921 3600 8919 3597 8920 3592 8925
3602 8939 3621 8930
TIME...MOT...LOC 1726Z 260DEG 16KT 3609 8917
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:50 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 17, 10:50 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1050 AM CDT Mon Apr 17 2017 .DISCUSSION... Remnants of MCS that developed over NE Oklahoma and NW Arkansas lat night is pushing into the Delta region this morning. Meanwhile a weak stationary front is draped across the area and deeper moisture associated with a weak mid level trough is moving into the region. Expect showers and thunderstorms to continue to develop across the Mid-South this afternoon. SBCAPES range from 1000-1500 j/kg east of the MS River and there is 30 kts of 0-6km shear north of I-40. A few strong storms are possible this afternoon mainly along and east of the MS River with gusty winds and small hail. SJM && PREV DISCUSSION... /issued 349 AM CDT Mon Apr 17 2017/ Guidance continues to over-do rainfall coverage in the near term...next weekend is looking interesting. Showers and thunderstorms are moving into West Arkansas and will eventually make into the Midsouth but currently conditions are dry across the region. Temperatures are in the middle 60s. Skies are mostly cloudy with dew points in the low to middle 60s so temperatures are not likely to fall more than another degree or so before sunrise. There may be a few showers around for the morning commute...but the widespread rain and thunderstorms probably won't arrive until around 11 am or so in East Arkansas...and noon to 1 PM along the Mississippi River. We should finally get some rainfall across the Midsouth this afternoon after guidance has been teasing us for a day or so. Rainfall totals this afternoon and overnight of around one half of an inch are expected. Conditions do not look supportive of severe thunderstorms. We will remain under zonal flow through most of the work week. A weak cold front will sink into Northeast Arkansas and North Tennessee as a series of mid level disturbances shift across the same region. A couple of rounds of rain and thunderstorms are expected...one today and another Thursday...but neither look overly organized. Temperatures will remain above normal through Thursday...near to slightly below normal Friday. Weak ridging will take place Friday in response to a deepening trough over the Southern Plains. Guidance is in poor agreement with timing, but most models bring a fairly potent system across the Midsouth Saturday afternoon or Saturday night. Its still a long way out so confidence is low...but it has been featured in guidance for several runs now, so I will introduce strong to severe wording to the HWO. 30 && .AVIATION... 12Z TAFs Primary forecast challenge is timing of SHRA and embedded TSRA, and associated CIGs. 10Z HRRR model was a little slow with the SHRA/TSRA moving through central AR during the pre-dawn hours, which has downstream effects on TSRA timing at MEM later this morning. 12Z TAFs reflect a slightly faster timing, with some deference given to additional TSRA forming behind the initial activity toward midday. Evening period flight categories will be affected by evolution of convection during the afternoon. That said, MVFR appears possible late this evening given weak winds and likely wet ground. JBR may see some IFR CIG/VSBY if the NAM is correct in stalling a surface front just south of JBR by 06Z. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 17, 10:54 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1054 AM CDT Mon Apr 17 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1054 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong storms with gusty winds and small hail are possible along and east of the Mississippi River this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
In the hours before
Special weather statement, Apr 17, 11:37 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1137 AM CDT MON APR 17 2017
TNZ019-171700-
Dyer TN-
1137 AM CDT MON APR 17 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...
Northern Dyer County in western Tennessee...
At 1137 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bradleytown, or
near Dyersburg, moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Dyer County should monitor this storm closely.
LAT...LON 3620 8917 3596 8940 3609 8962 3619 8951
3619 8949 3621 8948
TIME...MOT...LOC 1637Z 236DEG 20KT 3610 8944Special weather statement, Apr 17, 11:59 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1159 AM CDT MON APR 17 2017
TNZ019-171745-
Dyer TN-
1159 AM CDT MON APR 17 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...
Eastern Dyer County in western Tennessee...
At 1159 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyersburg, moving
northeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Dyer County should monitor this storm closely.
LAT...LON 3621 8919 3620 8916 3603 8916 3602 8920
3601 8921 3600 8919 3597 8920 3592 8925
3611 8951 3621 8939
TIME...MOT...LOC 1659Z 233DEG 7KT 3609 8937The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:37 AM CDT | Special Weather Statement | MEG | Dyer | 23 min |
| Apr 17, 11:59 AM CDT | Special Weather Statement | MEG | Dyer | 46 min |
| Apr 17, 1:38 PM CDT | Special Weather Statement | MEG | Chester, Hardeman | 52 min |
| Apr 17, 1:42 PM CDT | Special Weather Statement | MEG | Carroll, Henry, Weakley | 48 min |
| Apr 17, 1:56 PM CDT | Severe Thunderstorm Warning | MEG | Carroll | 34 min |
| Apr 17, 2:24 PM CDT | Special Weather Statement | MEG | Benton | 66 min |
| Apr 17, 3:01 PM CDT | Special Weather Statement | MEG | Hardeman, Hardin, McNairy | 59 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.